Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 101, NWS Springfield, MO

November 4, 2024Douglas County, Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Nov 4, 2024, 9:46 PM CST for Douglas County, Ozark County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 4, 2024, 9:46 PM CST (03:46 UTC)
Expired
Nov 5, 2024, 3:45 AM CST
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 4, 11:10 PM CSTFLASH FLOOD2 E Rockbridge, MOFlash flooding closed road at Route N in Ozark County.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 346 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
346 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

901 
WGUS53 KSGF 050346
FFWSGF
MOC067-153-050945-
/O.NEW.KSGF.FF.W.0101.241105T0346Z-241105T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
946 PM CST Mon Nov 4 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Eastern Douglas County in southwestern Missouri...
  Ozark County in southwestern Missouri...

* Until 345 AM CST.

* At 946 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Gainesville, Pontiac, Sundown, Brixey, Rockbridge, Zanoni, 
  Gentryville, Sycamore, Dora, Drury, Willhoit, Hardenville, 
  Tecumseh, Vanzant, Isabella, Norfork Lake, Bull Shoals Lake and 
  Bryant Creek State Park.

This includes the following low water crossings...
  Possum Walk Creek at Highway T, Spring Creek at County Road 142, 
  Little North Fork at Haskins Ford Road, Fox Creek at County Road 
  246, North Fork River at County Road 278, North Fork River at 
  Highway EE and Lick Creek at County Road 528.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3706 9209 3679 9210 3679 9211 3650 9231
      3650 9269 3706 9238

FLASH FLOOD...RADAR INDICATED

$$

Titus
1 follow-up statement
059 
WGUS73 KSGF 050944
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
344 AM CST Tue Nov 5 2024

MOC067-153-050954-
/O.EXP.KSGF.FF.W.0101.000000T0000Z-241105T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Douglas MO-Ozark MO-
344 AM CST Tue Nov 5 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 345 AM CST EARLY THIS MORNING 
FOR EASTERN DOUGLAS AND OZARK COUNTIES...

Run off from the earlier heavy rain will continue to cause residual 
flooding to occur across the warned area this morning. A Flood 
Warning has replaced this Flash Flood Warning. Please continue to 
heed remaining road closures.

A Flood Watch remains in effect until 1200 PM CST Tuesday for 
portions of south central and southwest Missouri.

&&

LAT...LON 3706 9209 3679 9210 3679 9211 3650 9231
      3650 9269 3706 9238

$$

EW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 4, 5:35 PM CST, 4 hours 11 minutes earlier. Its key messages:

  • Round of showers and thunderstorms this afternoon through tonight will produce severe thunderstorms and additional flash flooding. Additional rainfall amounts of 1-3 inches with localized 4 inches are likely area wide.
  • There is a Moderate (level 3 of 5) Excessive Rainfall Risk through tonight for areas southeast of Springfield, and a Flood Watch is in effect for portions of SE KS and far S MO until 6am Tuesday due to anticipated rainfall.
  • Severe Outlook Tonight: Enhanced (level 3 of 5) Risk for portions of southwest Missouri and a Slight (level 2 of 5) Risk for most of the rest of the Missouri Ozarks. Damaging winds and tornadoes are the main concern during the 5pm-2am timeframe. Remain weather aware this evening!
  • There is a signal for another active period late week, with 50-70% chance of rain returning Friday and Saturday. Temperatures will be seasonal (in the 60s) from Wednesday through the end of the week.
Area forecast discussion, Nov 4, 5:35 PM CST, 4 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Springfield MO
535 PM CST Mon Nov 4 2024

.KEY MESSAGES...

- Round of showers and thunderstorms this afternoon through
  tonight will produce severe thunderstorms and additional flash
  flooding. Additional rainfall amounts of 1-3 inches with
  localized 4 inches are likely area wide.

- There is a Moderate (level 3 of 5) Excessive Rainfall Risk
  through tonight for areas southeast of Springfield, and a
  Flood Watch is in effect for portions of SE KS and far S MO
  until 6am Tuesday due to anticipated rainfall.

- Severe Outlook Tonight: Enhanced (level 3 of 5) Risk for
  portions of southwest Missouri and a Slight (level 2 of 5)
  Risk for most of the rest of the Missouri Ozarks. Damaging
  winds and tornadoes are the main concern during the 5pm-2am
  timeframe. Remain weather aware this evening!

- There is a signal for another active period late week, with
  50-70% chance of rain returning Friday and Saturday.
  Temperatures will be seasonal (in the 60s) from Wednesday
  through the end of the week.

&&

.MESOSCALE...
Issued at 517 PM CST Mon Nov 4 2024

Current radar imagery depicts a broken line of sub-severe
thunderstorms across our western forecast area. Current surface
observations analyze a NW-SE oriented warm front/outflow
boundary across Barry County and into N AR. This warm front then
loops back to the NE through the eastern Ozarks. The placement
of this warm front has a rather less-than-unstable air mass
north through much of our area, resulting in  of the line of
storms. South of the warm front in east OK and north AR, tornado
producing storms have been observed. A storm in Benton County,
AR crossed the warm front, produced a brief damaging tornado,
and then proceeded to quickly weaken as it moved to the cool
side of the warm front in south MO.

Models have poorly handled how far north the warm front lifts,
largely due to a persistent cold pool across SW MO from early
morning convection. Models still want to lift this warm front
further north, but we are skeptical of this scenario. Wolfs
models seem to agree that the favorable tornado environment will
not lift very far north.

As of right now, the focus is east of Highway 65 where the warm
front does drape north across south-central MO. While the
environment is better here, storms have struggled to get going
as much of the synoptic scale forcing is back with the line of
storms in the west. Some storms across N AR are starting to
merge and depicting mid-level rotation. These seem to be the
main focus as they move into a better environment in Ozark,
Douglas, and Howell counties. This will continue to be
monitored.

Bottom line is that if the warm front and favorable environment
can sufficiently be pulled northward, the environment will still
be favorable for severe thunderstorms, including tornadoes,
thanks to high amounts of shear with the strengthening nocturnal
low-level jet.

&&

.SHORT TERM /THROUGH TUESDAY/...
Issued at 100 PM CST Mon Nov 4 2024

Water vapor showed the upper low spinning east through New
Mexico with southwest flow aloft continuing. Therefore large
scale lift continues with showers and storms continuing across
portions of the area, especially in areas southeast of
Springfield where flash flooding and river flooding is ongoing.

Of concern is the increase in instability which is occuring
mid day from eastern Oklahoma into far southwest Missouri where
satellite shows lots of breaks in the clouds and temps warming
into the upper 60s and lower 70s. ML CAPE values of 500-1000j/kg
have crept up to areas just south of the Missouri/Arkansas
border and will likely continue lifting north. Last few runs of
the Warn on Forecast System shows mean ML CAPE values of
500-1200j/kg lifting as far north as Joplin to Springfield to
Houston by 3-6pm. This combined with 0-6km shear of 50-60kts and
0-1km shear of 25-35kts will allow for organized storms,
perhaps a mixed mode of supercells and line segments. Damaging
winds up to 80mph and tornadoes will be the main concerns with
some potential for significant tornadoes (EF-2+) given the high
shear and enlarged hodographs (latest RAP showing big tor
parameter of 2-3 sneaking into southern Missouri this evening).
If supercells do indeed become more likely than the hail size
may need to be increased (quarter to GOLFBALL). We will be
doing a special upper air sounding this afternoon to assess the
environment further.

The highest potential for these severe storms (already
developing in Oklahoma) is after 3pm with peak intensity during
the 4pm-12am timeframe with a messy transition to a QLCS mode
during the late evening/overnight hours. Exactly where and when
it transitions to linear is uncertain as it could transition as
early as 6-8pm. Regardless, damaging winds and tornadoes will
still be a concern with the line as it moves east.

This will likely be a rapidly evolving severe event late this
afternoon and evening and we encourage everyone to remain
weather aware and have ways to get to a safe location if storms
approach.

Rainfall rates will be very high given the high PW airmass.
Latest HREF MM is showing widespread 1-3 inches of rainfall
with this final round with a few localized 4 inches totals. This
would lead to additional flooding, especially in hard hit areas
Southeast of Springfield and a Moderate risk for excessive
rainfall is now out for those areas southeast of Springfield.

The shortwave trough will pass through during the afternoon with
skies gradually clearing out and temps in the 60s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Issued at 100 PM CST Mon Nov 4 2024

Ensembles suggest that the southwest flow pattern will generally
continue with a quick return by Wednesday as another
disturbance moves into the Rockies. Ensembles begin to diverge
by Thursday as the guidance is split on the trough closing off
and slowing down or ejecting faster east. The majority of
guidance is slower with the upper low moving out therefore rain
chances are currently low for Wednesday and Thursday (10-30%)
and then increasing Friday into Saturday (50-70%). The speed of
this trough will greatly affect precip chances late next week
however chances have increase for Friday and Saturday. Temps
look to remain around average (highs in the 60s).

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 529 PM CST Mon Nov 4 2024

Flight conditions will continue to deteriorate this evening as
showers and thunderstorms move into the area. Thunderstorms are
likely through 03z then rain for several hours overnight.
Ceilings and vis will likely bounce around MVFR and IFR at
times. Low level wind shear will start out the period at SGF and
BBG. Winds will switch to the southwest on Tuesday.

&&

.CLIMATE...
Issued at 100 PM CDT Mon Nov 4 2024

Record High Minimum Temperatures:

November 4:
KSGF: 59/1994

Record Precipitation:

November 4:
KSGF: 2.32/1994
KJLN: 2.16/1994
KVIH: 1.91/1994
KUNO: 2.20/1994

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through late tonight for KSZ073-097-101.
MO...Flood Watch through late tonight for MOZ066-077-078-082-083-
     088>098-101>106.

&&

MESOSCALE...Price
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
CLIMATE...Burchfield
Hazardous weather outlook, Nov 4, 12:36 PM CST, 9 hours 10 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
1236 PM CST Mon Nov 4 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1236 PM CST Mon Nov 4 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Enhanced tornado risk.
  Slight hail risk.
  Enhanced thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Showers and thunderstorms will continue to develop and increase in
strength this afternoon and evening, especially storms moving out
of Oklahoma and Arkansas. A broken line of storms will develop
along a cold front, with supercell storms potentially developing
ahead of the cold front before merging into the line. All storms
will bring the risk of damaging winds up to 60 to 80 mph, and
tornadoes. There is the potential for a few significant tornadoes
(EF-2 or greater). Hail up to the size of ping pong balls will
also be a concern. Storms will move through mainly during the 4pm
through 12am timeframe however some severe threat could extend
into 3am east of Springfield.

Another round of heavy rain with amounts of 1-3 inches could cause
more flooding tonight, especially for areas that have already
received several inches of rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

After storms and heavy rainfall move east on Tuesday, conditions
will be quiet before rain chances between 30 and 50 percent
return on Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will likely be needed later today and tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Local storm report, Nov 4, 6:11 PM CST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
611 PM CST Mon Nov 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0607 PM     Funnel Cloud     Thornfield              36.71N 92.66W
11/04/2024                   Ozark              MO   Public

            Funnel Cloud located northwest of
            Thornfield. No damage seen.

&&

TEO
Local storm report, Nov 4, 6:35 PM CST, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
635 PM CST Mon Nov 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     Tstm Wnd Dmg     Elsey                   36.86N 93.54W
11/04/2024                   Stone              MO   Emergency Mngr

            Reports of power lines down and debris in
            the Elsey area, but unknown where debris is
            from. Time based on radar estimate.

&&

TEO
Local storm report, Nov 4, 8:09 PM CST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
809 PM CST Mon Nov 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 PM     Tstm Wnd Gst     Iberia                  38.09N 92.29W
11/04/2024  E60 MPH          Miller             MO   Broadcast Media

            Estimated 60 mph winds in Iberia.

&&

TEO
Local storm report, Nov 4, 8:24 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
824 PM CST Mon Nov 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     Tstm Wnd Dmg     3 N Wasola              36.84N 92.57W
11/04/2024                   Douglas            MO   Fire Dept/Rescue

            Large trees down. Time estimated using
            radar.

&&

TEO
Local storm report, Nov 4, 8:26 PM CST, 1 hour 20 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Springfield MO
826 PM CST Mon Nov 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     Tstm Wnd Dmg     3 N Wasola              36.84N 92.57W
11/04/2024                   Douglas            MO   Fire Dept/Rescue

            Corrects previous tstm wnd dmg report from 3
            N Wasola. Large trees down. Sixteen inch
            diameter. Time estimated using radar.

&&

TEO
Local storm report, Nov 4, 9:17 PM CST, 29 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
917 PM CST Mon Nov 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     Flash Flood      5 NE Mansfield          37.17N 92.53W
11/04/2024                   Wright             MO   Dept of Highways

            Road closed due to flooding Route AB
            Westbound (WRIGHT County).

&&

TEO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 6:04 PM CSTTornado WarningSGFDouglas, Ozark, Taney26 min
Nov 4, 6:06 PM CSTSevere Thunderstorm WarningSGFBarry, Stone39 min
Nov 4, 6:09 PM CSTTornado WarningSGFOzark, Taney36 min
Nov 4, 6:19 PM CSTTornado Warning Tornado observedSGFChristian, Stone, Taney26 min
Nov 4, 6:24 PM CSTTornado Warning Tornado observedConsiderable damage threatSGFDouglas36 min
Nov 4, 6:29 PM CSTTornado WarningSGFOzark31 min
Nov 4, 6:32 PM CSTFlash Flood WarningSGFDouglas, Ozark, Taney15 hr
Nov 4, 6:33 PM CSTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster42 min
Nov 4, 6:50 PM CSTSevere Thunderstorm WarningSGFTexas, Wright25 min
Nov 4, 6:51 PM CSTTornado Warning Tornado observedSGFDouglas, Texas, Wright24 min
Nov 4, 6:55 PM CSTTornado WarningSGFChristian, Douglas, Webster35 min
Nov 4, 7:05 PM CSTSevere Thunderstorm WarningSGFCamden, Dallas, Douglas, Laclede, Webster, Wright40 min
Nov 4, 7:05 PM CSTSevere Thunderstorm WarningSGFDouglas20 min
Nov 4, 7:33 PM CSTFlash Flood WarningSGFBarry, Christian, Stone, Taney8 hr
Nov 4, 7:36 PM CSTSevere Thunderstorm WarningSGFCamden, Laclede, Maries, Miller, Pulaski39 min
Nov 4, 8:00 PM CSTSevere Thunderstorm WarningSGFMaries, Phelps45 min
Nov 4, 8:37 PM CSTFlash Flood WarningSGFDouglas, Laclede, Taney, Webster, Wright8 hr
Nov 4, 9:37 PM CSTFlash Flood WarningSGFDent, Phelps, Pulaski, Texas8 hr
Nov 4, 11:31 PM CSTFlash Flood Warning Considerable damage threatSGFDouglas, Texas, Wright10 hr
Nov 5, 2:34 AM CSTAreal Flood WarningSGFChristian, Douglas, Ozark, Stone, Taney11 hr
Nov 5, 2:40 AM CSTAreal Flood WarningSGFChristian, Dent, Laclede, Phelps, Pulaski, Texas and 2 more11 hr
Nov 5, 3:37 AM CSTRiver Flood WarningSGFPulaski52 hr
Nov 5, 4:29 AM CSTSpecial Weather StatementSGFShannon46 min
Nov 5, 4:57 AM CSTRiver Flood WarningSGFPulaski30 hr
Nov 5, 4:57 AM CSTRiver Flood WarningSGFPhelps3 days
Nov 5, 4:57 AM CSTRiver Flood WarningSGFLaclede42 hr
Nov 5, 5:00 AM CSTSpecial Weather StatementSGFOregon, Shannon45 min
Nov 5, 5:17 AM CSTFlash Flood WarningSGFDent, Douglas, Howell, Ozark, Shannon, Texas4 hr
Nov 5, 7:31 AM CSTAreal Flood WarningSGFDent, Howell, Oregon, Ozark, Shannon26 hr
Nov 5, 9:39 AM CSTRiver Flood WarningSGFOzark12 hr
Nov 5, 1:26 PM CSTAreal Flood WarningSGFDent, Laclede, Phelps, Pulaski, Texas, Wright20 hr
Nov 5, 1:28 PM CSTAreal Flood WarningSGFChristian, Douglas, Ozark, Taney20 hr

Nearby

Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.